The Lighthouse works very hard in educating it’s staff and volunteers on a variety of topics that and issues that some of our clients struggle with. One of them is drug use. The Lighthouse has had tremendous success since it has opened in helping people beat their addictions by providing both housing and supports to them. Part of that process is providing good information to our residents, staff, and volunteers about the kind of drugs that are being used and it’s affect on the user. Click for more information on substance abuse and concurrent disorders.
What is “street methadone”?
Street methadone is methadone sold or given to someone it was not prescribed for.
Methadone is prescribed by a doctor to treat people who have been addicted to opioids. When taken as prescribed, methadone is safe. It does not get a person high, but it does stop opioid withdrawal for a full day. A person who does not have to worry about withdrawal can find time to do things like go to school or work.
When methadone is sold or given to someone it is not prescribed for, it is very dangerous.
What makes methadone so dangerous?
Drugs like heroin, crack and even nicotine work quickly, but the effects don’t last long. However, methadone works very slowly—it takes hours to get the full effect. Because methadone works so slowly, the effect can last up to 24 hours. There is no “rush” when you take methadone, but its other effects are similar to those of heroin and OxyContin: too much can make you go to sleep and stop breathing.
This is dangerous, because you can overdose on methadone without ever feeling high. A person who has not been prescribed methadone might:
- take someone else’s full dose at once—everyone handles methadone differently, and one person’s dose can kill another person
- take a little bit, and take more later, trying to get high—not understanding that an overdose can happen many hours later
- top methadone up with other drugs, trying to get high—then, because methadone acts slowly and lasts a long time, the person might fall asleep, overdose and die.
Most people who overdose on methadone were taking street methadone. You can die by taking street methadone by itself—but it is especially dangerous to take it with other opioids, alcohol or tranquillizers.
Where does street methadone come from?
Some people who are prescribed methadone are allowed to take their medication home. These doses are called “carries.” Street methadone may come from people who sell or give away their carries.
If street methadone is often diluted, doesn’t that make it safer?
People who sell their methadone often try to make more money by “cutting” (diluting) their methadone with water or juice.
Diluting methadone makes it more dangerous. No matter what the label says, you never know how much you are taking. A person can overdose by taking a stronger dose or a dose that is less diluted than usual.
Why is selling your methadone dangerous?
If you sell methadone you are prescribed, you also risk overdosing. This may sound strange, but there is a reason for this. If you skip doses, your body is no longer used to your full dose. Then if you ever have to take your full dose observed, even for a few days—such as if you are in the hospital or in jail, or you lose your carry privileges—you can overdose.
Why is street methadone illegal?
Because methadone is dangerous to anyone it is not prescribed to, giving away or selling methadone is illegal. If someone dies after you give or sell your methadone to him or her, you can be held criminally responsible for the death.
Can you “top up” methadone?
Methadone blocks some effects of other opioids, such as heroin or oxycodone. So, if you use methadone and then use another opioid to “top up,” you may not feel high, or the high may not last for long. However, even if you don’t feel high, it can still make you go to sleep and stop breathing.
Why do people use street methadone?
Some people use street methadone because they are curious about what it feels like. But because they are not used to taking the drug, they can die after taking even a small amount.
Others use methadone because they want a strong painkiller. But if you need help with pain, it is much better to talk to a doctor than to take street methadone.
Some people use street methadone to avoid withdrawal when coming off opioid drugs, such as heroin or OxyContin. Methadone can help with withdrawal, but using it without a doctor’s help can kill you.
What does a methadone overdose look like?
When people overdose on methadone they slowly become sleepy, and it is hard to wake them. Their breathing becomes slow and shallow and they may pass out.
If someone overdoses on methadone, he or she needs specific drugs and medical care to reverse the overdose. No amount of coffee, cold showers or “walking them around” will help.
Get medical help right away!
Methadone overdoses need to be treated at a hospital. If an overdose is not treated, the person can die or have brain damage.
Substance Abuse Fact Sheets